Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 273, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Oct 4, 1998, 2:04 PM CDT for Custer County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 4, 1998, 2:04 PM CDT (19:04 UTC)
- Expired
- Oct 4, 1998, 3:05 PM CDT
- In force
- 61 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Custer County, NE
The radar
The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 2:25 PM CDT | Hail 0.88 | Berwyn, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 459 m²/s²
- 0-3 km storm-relative helicity
- 517 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 041904 RRA SVRLBF NEC041-042005- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 204 PM CDT SUN OCT 4 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUSTER COUNTY IN CENTRAL NEBRASKA * UNTIL 305 PM CDT * AT 201 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES SOUTH OF BROKEN BOW OR 7 MILES SOUTHEAST OF OCONTO MOVING NORTH NORTHEAST AT 50 MPH. * DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... OCONTO BY 205 PM CDT MASON CITY BY 225 PM CDT ANSLEY BY 225 PM CDT BROKEN BOW BY 225 PM CDT WESTERVILLE BY 235 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. SEVERE THUNDERSTORMS CAN AND OCCASIONALY DO PRODUCE TORNADOES RLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:10 AM CDT, 10 hours 54 minutes earlier.
Area forecast discussion, Oct 4, 3:10 AM CDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 AM CDT SUN OCT 04 1998
MODEL PERFORMANCE DISCUSSION...
LAST NIGHT'S INITIAL CONDITIONS INDICATE THAT THE NGM, ETA, AND
AVN/MRF FROM THE PREVIOUS TWO RUNS WERE TOO FAST WITH THE MOVEMENT OF
THE 500MB VORT MAX IN WESTERN NEVADA. ALL THREE SOLUTIONS FROM THE
PREVIOUS TWO RUNS HAD THE SYSTEM ALONG THE UTAH-NEVADA LINE BY 00Z LAST
NIGHT. ALL THREE DID ALRIGHT WITH THE VORT MAX IN WISCONSIN; AND THE
NGM HIT THE POSITION OF THE ONE IN CENTRAL WYOMING. SINCE THE MODELS
HAVE GENERALLY BEEN TOO PROGRESSIVE WITH THE SITUATION, I PREFER THE
SLOWEST SOLUTION, WHICH IS THE AVN/MRF. UNFORTUNATELY, WITH THE
PROBLEMS WITH THE OSO SERVER LAST NIGHT, AVN GRIDDED DATA IS AVAILABLE
ONLY TO 18 HOURS. SO, BEYOND THAT, I NEED TO EXTRAPOLATE INFORMATION
USING THE OLD FASHIONED WAY, I.E., THE AFOS CHARTS.
FIRST PERIOD DISCUSSION...
THE 12 HOUR 500MB VORTICITY INCREASE OF 2-6/S FROM SUN/12Z TO
MON/00Z INDICATES THE POSSIBILITY SIGNIFICANT QG-FORCING. EVEN MORE
IMPRESSIVE IS THE OVERLAY OF THE 850MB HEIGHT AND 1000-500MB THICKNESS
WHICH INDICATES STRONG AND DEEP ISENTROPIC UPGLIDE. THE MOISTURE IS
CERTAINLY AVAILABLE WITH EXPECTED 850MB MIXING RATIOS OF 6-10 G/KG.
BASED ON THAT ASSESSMENT AND LOOKING AT RADAR AND SATELLITE, WOULD
SUGGEST RAISING PROBABILITIES TO SOMETHING SIGNIFICANTLY HIGHER THAN 50
PERCENT, MAYBE EVEN GOING CATEGORICAL IN THE WEST WITH OCCASIONAL RAIN
WORDING. IN THE NORTHWEST, WHERE THE COLDEST TOPS ARE, THUNDERSTORMS
ARE POSSIBLE AT LEAST INITIALLY.
THICKNESS CHANGES OF ZERO TO -60M ARE INDICATED IN THE WESTERN HALF
OF THE STATE WITH INCREASES OF UP TO 30M IN THE EASTERN PART OF THE
NORTH PLATTE FORECAST AREA. EVEN THE NGM AND ETA ARE KEEPING THE MEAN
1000-500MB RH AT OR ABOVE 70 PERCENT. SO, WITH WIDESPREAD CLOUDINESS AND
PRECIPITATION IN MOST OF THE FORECAST AREA, I CAN'T REALLY SEE
TEMPERATURES CHANGING MUCH FROM YESTERDAY'S. IF ANYTHING, THEY SHOULD
BE COLDER. SO, WILL SUGGEST CUTTING THEM BACK SIGNIFICANTLY FROM THE
CURRENT FORECAST.
SECOND AND THIRD PERIOD...
THE 12 HOUR VORTICITY CHANGES FROM MON/00Z-12Z ARE STILL
INCREASING. INDEED, CYCLONIC VORTICITY ADVECTION AND ISOTHERMAL
VORTICITY ADVECTION ARE EXPECTED TO CONTINUE BEYOND MON/00Z AND BECOME
NEUTRAL BY MON/12Z. ALSO, THE MEAN 1000-500MB RH IS EXPECTED TO BE 70
PERCENT OR HIGHER THROUGH MOST OF THE NIGHT. SO, WOULD SUGGEST RAISING
THE PROBABILITIES OF PRECIPITATION TO 50 PERCENT OR HIGHER NORTH CENTRAL
AND NORTHWEST WHERE THE HIGHEST MEAN RH IS, AND TO 30 PERCENT OR HIGHER
IN THE SOUTHERN PART OF THE LBF FORECAST AREA. ON MONDAY, ANTICYCLONIC
VORTICITY ADVECTION IN THE ENTIRE FORECAST AREA INDICATES AN END TO THE
PRECIPITATION. IN ADDITION, DECREASING MEAN RH IN THE EASTERN HALF OF
NEBRASKA WOULD INDICATE A BREAK IN THE CLOUDS EVEN. HOWEVER, SINCE THE
MODELS HAVE ESTABLISHED A RECORD OF MOVING THINGS TOO FAST FOR THIS
REGIME, MY CONFIDENCE ISN'T HIGH ENOUGH TO GO FOR A PARTLY CLOUDY
FORECAST.
THICKNESS DECREASES OF 60-120M FROM THIS EVENING TO MONDAY EVENING
POINT TO HIGHS MONDAY SIGNIFICANTLY COOLER THAN TODAY'S EVEN WITH A
DECREASE IN CLOUDINESS. THE CLOUDINESS DURING THE NIGHT SHOULD KEEP LOWS
IN THE MID 40S. ON MONDAY, THOUGH, THE CURRENT FORECAST FOR HIGHS IN
THE 50S IS TOO HIGH IN ALL BUT THE SOUTH THREE COUNTIES WITHOUT A BREAK
IN THE CLOUDS. SINCE BREAKS ARE POSSIBLE, I WILL ONLY TRIM THEM A
CATEGORY. IN THE SOUTHERN THREE, A SHARP GRADIENT (POSSIBLY 15-20F) WILL
PROBABLY BE EXPERIENCED BETWEEN LBF-OGA AND MCK-IML DUE TO THE EDGE OF
CLOUDINESS. SO WILL RAISE THOSE TO UPPER 50S TO BETTER FIT IN GLD'S
FORECAST.
SUGGESTED CCF
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS
CONTAINED WITHIN THE PRODUCT OMAZFPLBF.
LBF RE 047/043 053/040 052 49963
VTN RE 048/043 049/040 050 49953
OGA RE 048/043 052/041 053 49963
IML RE 050/043 057/042 054 49753
BBW RE 051/043 053/042 0(52 49863
ANW RE 049/043 052/040 051 49863
ONL RE 048/043 052/042 050 49863
SPRINGERIn the hours before
Special weather statement, Oct 4, 1:00 PM CDT, 1 hour 4 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-051200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 100 PM CDT SUN OCT 4 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY IN CENTRAL AND SOUTHWEST NEBRASKA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH AND EAST OF A LINE FROM CURTIS TO THEDFORD TO ONEILL. A STRONG STORM SYSTEM MOVING OUT OF EASTERN COLORADO THROUGH KANSAS AND INTO NEBRASKA WILL PRODUCE THUNDERSTORMS IN MUCH OF NEBRASKA WITH A FEW SEVERE STORMS POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER IN THIS OUTLOOK AREA IS LARGE [HAIL AS VERY UNSTABLE AIR MOVES OVER MOST OF THE OUTLOOK AREA. MICHELS
Special weather statement, Oct 4, 1:00 PM CDT, 1 hour 4 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-051200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 100 PM CDT SUN OCT 4 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY IN CENTRAL AND SOUTHWEST NEBRASKA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH AND EAST OF A LINE FROM CURTIS TO THEDFORD TO ONEILL. A STRONG STORM SYSTEM MOVING OUT OF EASTERN COLORADO THROUGH KANSAS AND INTO NEBRASKA WILL PRODUCE THUNDERSTORMS IN MUCH OF NEBRASKA WITH A FEW SEVERE STORMS POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER IN THIS OUTLOOK AREA IS LARGE [HAIL AS VERY UNSTABLE AIR MOVES OVER MOST OF THE OUTLOOK AREA. MICHELS
Local storm report, Oct 4, 1:48 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1248 PM CST SUN OCT 4 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 7 SSE EUSTIS NE 0.75 INCH HAIL
10/04/98 FRONTIER
RLBLocal storm report, Oct 4, 1:48 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1248 PM CST SUN OCT 4 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 7 SSE EUSTIS NE 0.75 INCH HAIL
10/04/98 FRONTIER
RLBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:22 AM CDT | Severe Thunderstorm Warning | LBF | McPherson | 48 min |
| Oct 4, 1:07 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 43 min |
| Oct 4, 2:35 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Loup | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.